Nonconventional ergodic averages and multiple recurrence for von neumann dynamical systems

Tim Austin, Tanja Eisner, Terence Tao

Research output: Contribution to journalArticle

Abstract

The Furstenberg recurrence theorem (or equivalently Szemerédi's theorem) can be formulated in the language of von Neumann algebras as follows: given an integer k ≥ 2, an abelian finite von Neumann algebra (M, τ) with an automorphism α: M→M, and a nonnegative a ∈ M with τ (a) > 0, one has lim inf N→∞ N-1N n=1 Re τ(aαn (a) · · · α(K-1)n (a))> 0; a later result of Host and Kra shows this limit exists. In particular, Re τ(aαn (a) · · · α(K-1)n (a)) is positive for all n in a set of positive density. From the von Neumann algebra perspective, it is natural to ask to what remains of these results when the abelian hypothesis is dropped. All three claims hold for k = 2, and we show that all three claims hold for all k when the von Neumann algebra is asymptotically abelian, and that the last two claims hold for k = 3 when the von Neumann algebra is ergodic. However, we show that the first claim can fail for k=3 even with ergodicity, the second claim can fail for k ≥ 4 even when assuming ergodicity, and the third claim can fail for k = 3 without ergodicity, or k ≥ 5 and odd assuming ergodicity. The second claim remains open for nonergodic systems with k = 3, and the third claim remains open for ergodic systems with k = 4.

Original languageEnglish (US)
Pages (from-to)1-60
Number of pages60
JournalPacific Journal of Mathematics
Volume250
Issue number1
DOIs
StatePublished - 2011

Fingerprint

Ergodic Averages
Recurrence
Dynamical system
Von Neumann Algebra
Ergodicity
Finite Von Neumann Algebras
Theorem
Automorphism
Odd
Non-negative
Integer

Keywords

  • Multiple recurrence
  • Nonconventional ergodic averages
  • Szemerédi's theorem
  • Von Neumann algebras

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Nonconventional ergodic averages and multiple recurrence for von neumann dynamical systems. / Austin, Tim; Eisner, Tanja; Tao, Terence.

In: Pacific Journal of Mathematics, Vol. 250, No. 1, 2011, p. 1-60.

Research output: Contribution to journalArticle

Austin, Tim ; Eisner, Tanja ; Tao, Terence. / Nonconventional ergodic averages and multiple recurrence for von neumann dynamical systems. In: Pacific Journal of Mathematics. 2011 ; Vol. 250, No. 1. pp. 1-60.
@article{c56cef01fa764c1e90b5392074b03e15,
title = "Nonconventional ergodic averages and multiple recurrence for von neumann dynamical systems",
abstract = "The Furstenberg recurrence theorem (or equivalently Szemer{\'e}di's theorem) can be formulated in the language of von Neumann algebras as follows: given an integer k ≥ 2, an abelian finite von Neumann algebra (M, τ) with an automorphism α: M→M, and a nonnegative a ∈ M with τ (a) > 0, one has lim inf N→∞ N-1 ∑N n=1 Re τ(aαn (a) · · · α(K-1)n (a))> 0; a later result of Host and Kra shows this limit exists. In particular, Re τ(aαn (a) · · · α(K-1)n (a)) is positive for all n in a set of positive density. From the von Neumann algebra perspective, it is natural to ask to what remains of these results when the abelian hypothesis is dropped. All three claims hold for k = 2, and we show that all three claims hold for all k when the von Neumann algebra is asymptotically abelian, and that the last two claims hold for k = 3 when the von Neumann algebra is ergodic. However, we show that the first claim can fail for k=3 even with ergodicity, the second claim can fail for k ≥ 4 even when assuming ergodicity, and the third claim can fail for k = 3 without ergodicity, or k ≥ 5 and odd assuming ergodicity. The second claim remains open for nonergodic systems with k = 3, and the third claim remains open for ergodic systems with k = 4.",
keywords = "Multiple recurrence, Nonconventional ergodic averages, Szemer{\'e}di's theorem, Von Neumann algebras",
author = "Tim Austin and Tanja Eisner and Terence Tao",
year = "2011",
doi = "10.2140/pjm.2011.250.1",
language = "English (US)",
volume = "250",
pages = "1--60",
journal = "Pacific Journal of Mathematics",
issn = "0030-8730",
publisher = "University of California, Berkeley",
number = "1",

}

TY - JOUR

T1 - Nonconventional ergodic averages and multiple recurrence for von neumann dynamical systems

AU - Austin, Tim

AU - Eisner, Tanja

AU - Tao, Terence

PY - 2011

Y1 - 2011

N2 - The Furstenberg recurrence theorem (or equivalently Szemerédi's theorem) can be formulated in the language of von Neumann algebras as follows: given an integer k ≥ 2, an abelian finite von Neumann algebra (M, τ) with an automorphism α: M→M, and a nonnegative a ∈ M with τ (a) > 0, one has lim inf N→∞ N-1 ∑N n=1 Re τ(aαn (a) · · · α(K-1)n (a))> 0; a later result of Host and Kra shows this limit exists. In particular, Re τ(aαn (a) · · · α(K-1)n (a)) is positive for all n in a set of positive density. From the von Neumann algebra perspective, it is natural to ask to what remains of these results when the abelian hypothesis is dropped. All three claims hold for k = 2, and we show that all three claims hold for all k when the von Neumann algebra is asymptotically abelian, and that the last two claims hold for k = 3 when the von Neumann algebra is ergodic. However, we show that the first claim can fail for k=3 even with ergodicity, the second claim can fail for k ≥ 4 even when assuming ergodicity, and the third claim can fail for k = 3 without ergodicity, or k ≥ 5 and odd assuming ergodicity. The second claim remains open for nonergodic systems with k = 3, and the third claim remains open for ergodic systems with k = 4.

AB - The Furstenberg recurrence theorem (or equivalently Szemerédi's theorem) can be formulated in the language of von Neumann algebras as follows: given an integer k ≥ 2, an abelian finite von Neumann algebra (M, τ) with an automorphism α: M→M, and a nonnegative a ∈ M with τ (a) > 0, one has lim inf N→∞ N-1 ∑N n=1 Re τ(aαn (a) · · · α(K-1)n (a))> 0; a later result of Host and Kra shows this limit exists. In particular, Re τ(aαn (a) · · · α(K-1)n (a)) is positive for all n in a set of positive density. From the von Neumann algebra perspective, it is natural to ask to what remains of these results when the abelian hypothesis is dropped. All three claims hold for k = 2, and we show that all three claims hold for all k when the von Neumann algebra is asymptotically abelian, and that the last two claims hold for k = 3 when the von Neumann algebra is ergodic. However, we show that the first claim can fail for k=3 even with ergodicity, the second claim can fail for k ≥ 4 even when assuming ergodicity, and the third claim can fail for k = 3 without ergodicity, or k ≥ 5 and odd assuming ergodicity. The second claim remains open for nonergodic systems with k = 3, and the third claim remains open for ergodic systems with k = 4.

KW - Multiple recurrence

KW - Nonconventional ergodic averages

KW - Szemerédi's theorem

KW - Von Neumann algebras

UR - http://www.scopus.com/inward/record.url?scp=79953792794&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79953792794&partnerID=8YFLogxK

U2 - 10.2140/pjm.2011.250.1

DO - 10.2140/pjm.2011.250.1

M3 - Article

VL - 250

SP - 1

EP - 60

JO - Pacific Journal of Mathematics

JF - Pacific Journal of Mathematics

SN - 0030-8730

IS - 1

ER -